Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 27, 2020, 4:48 PM EDT for St. Lawrence County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2020, 4:48 PM EDT (20:48 UTC)
- Expired
- May 27, 2020, 5:19 PM EDT
- In force
- 31 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 100 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436 WUUS51 KBTV 272048 SVRBTV NYC089-272130- /O.NEW.KBTV.SV.W.0013.200527T2048Z-200527T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Burlington VT 448 PM EDT Wed May 27 2020 The National Weather Service in Burlington has issued a * Severe Thunderstorm Warning for... East central St. Lawrence County in northern New York... * Until 530 PM EDT. * At 448 PM EDT, a severe thunderstorm was located near Higley Flow State Park, moving north at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Potsdam, Canton, Parishville, Colton, Pierrepont, North Russell, West Parishville, Higley Flow State Park, South Colton, Hannawa Falls and West Pierrepont. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4434 7481 4434 7507 4466 7518 4467 7477 TIME...MOT...LOC 2048Z 179DEG 13KT 4442 7495 HAIL...0.75IN WIND...60MPH $$ Lahiff
2 follow-up statements
609 WWUS51 KBTV 272109 SVSBTV Severe Weather Statement National Weather Service Burlington VT 509 PM EDT Wed May 27 2020 NYC089-272130- /O.CON.KBTV.SV.W.0013.000000T0000Z-200527T2130Z/ St. Lawrence NY- 509 PM EDT Wed May 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EAST CENTRAL ST. LAWRENCE COUNTY... At 508 PM EDT, a severe thunderstorm was located over Higley Flow State Park, moving north at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... Potsdam, Canton, Parishville, Colton, Pierrepont, North Russell, West Parishville, Higley Flow State Park, South Colton, Hannawa Falls and West Pierrepont. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4438 7481 4437 7508 4466 7518 4467 7477 TIME...MOT...LOC 2108Z 179DEG 13KT 4450 7495 HAIL...0.75IN WIND...60MPH $$ Lahiff
995
WWUS51 KBTV 272119
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
519 PM EDT Wed May 27 2020
NYC089-272129-
/O.CAN.KBTV.SV.W.0013.000000T0000Z-200527T2130Z/
St. Lawrence NY-
519 PM EDT Wed May 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. LAWRENCE
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4438 7481 4437 7508 4466 7518 4467 7477
TIME...MOT...LOC 2112Z 179DEG 13KT 4454 7495
$$
LahiffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:21 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 27, 1:21 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Burlington VT 121 PM EDT Wed May 27 2020 .SYNOPSIS... Another record breaking day of heat expected across the region this afternoon as temperatures climb into the upper 80s to mid 90s. A few isolated showers and thunderstorms are possible across the northern Adirondacks and parts of the central and northern Green Mountains today. A very warm and muggy night tonight, will be followed by slightly cooler with more clouds on Thursday. A cold front will produce additional showers and thunderstorms on Friday with some localized heavy rainfall possible. && .NEAR TERM /THROUGH THURSDAY/... As of 116 PM EDT Wednesday...Convection is firing along the higher terrain of the Green and Adirondack Mountains as expected with one storm near Killington expressing severe characteristics. This was the outlier as much of the convection has been short-lived and weaker. Nevertheless, strong thunderstorms remain possible this afternoon as instability increased with CAPE exceeding 1500 J/kg and DCAPE near 1000 J/kg. Previous Discussion...Temps already 2 to 4 degrees warmer this morning compared to yesterday with mainly clear skies prevailing. Any lingering fog/mist will quickly dissipate by 11z, with south winds at 4 to 8 mph expected and highs upper 80s to mid 90s. Still anticipated a few showers/storms to develop over the dacks and parts of the central/northern Greens btwn 18z-23z today. All covered will in fcst. All time record high temp for the month of May maybe broken at BTV this aftn. Our crnt fcst has 94 with the record all time high temp being 93F for BTV. Mid/upper lvl ridge continues acrs the mid Atlantic/NE Conus today with very warm 925mb to 850mb thermal profiles. Progged 925mb temps range from 23-25c today, which adding 10c placed many areas in the upper 80s to mid 90s for high temps. Soundings continue to show as high temps are approached this aftn, mixing of slightly drier air near 850mb transfers to the sfc, resulting in dwpts values in the l/m 60s. This will create heat index values in the 89F to 96F range today, with the warmest values in isolated urban areas acrs the CPV/SLV and parts of the upper CT River Valley. The limited areal coverage of 95 or greater heat index values and limited duration of an hour or two at best, prevents heat advisory thresholds for being reached. Next question is the areal coverage of convection this aftn/evening. Once again mid/upper lvl forcing with building ridge is very weak, along with limited moisture profiles. However, NAM3km and BTV4km, along with the GEM/GFS continue to show some isolated activity building during peak heating this aftn acrs the dacks and parts of the central/northern mtns of VT. Expect llvl convergence from lee side trof on eastern slopes of the dacks and associated lake breezy boundary off both Ontario and Champlain to create enough lift, along with trrn to produce some shower/storm activity this aftn. Deep layer shear is very weak with values <15 knots, so not expecting any organized convective, even with sfc based cape values in the 1800 to 2400 j/kg range. The very light flow <20 knots from sfc thru 500mb, indicates very slow storm motions and the potential for localized heavy down pours. However, areal coverage of measurable precip is <20% in most areas acrs the higher trrn today. A secondary threat would be the potential for an isolated wind gust from localized microburst, associated with efficient preicp loading with moderate cape profiles. Tonight activity will quickly dissipate around sunset as llvl stabilize, with some patchy fog possible in areas that received measurable precip during the daytime. Another very warm and muggy night anticipated with lows upper 50s slk/nek to lower 70s CPV. On Thursday, the combination of clouds and slightly cooler 925mb to 850mb temps will result in high temps in the upper 70s to mid 80s most locations. Several weak embedded 5h vorts move acrs our cwa during the daytime, which could produce scattered showers, with highest pops acrs northern NY/SLV. Progged instability is very limited with sfc based capes <500 j/kg, so thunder threat is minimal on Thurs. Also, soundings indicate near moist adiabatic thermal profiles, indicating the atmospheric stability. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 342 AM EDT Wednesday...Not much change in the overall forecast philosophy for Friday. Warm and muggy with temps in the mid to upper 60s around sunrise warming into the mid to upper 80s. A prefrontal trough will develop during the day with about 800-1500 J/kg of surface based CAPE with continuing trends to a lighter shear profile with 0-6km shear now forecast to be around 35 kts. Due to the relatively weak low-level convergence and lack of a synoptic forcing mechanism, we will need to rely on terrain boundaries and some lake breeze convergence for initiation. But once convection does develop towards late morning/early afternoon, a supportive jet structure, falling heights, and the aforementioned shear should allow for clusters to develop and perhaps organize some capable of producing brief, gusty winds. Starting to see CAM models suggest convective initiation occurs earlier across Central New York, which would place debris clouds over our region in the southwesterly flow. Given this is a common occurrence, this could very likely limit the potential for stronger storms. Moist airmass with 1.6"-1.9" PWATs and a 30-35 kt low-level jet could support training of convection until a stronger upper level vort will push through overnight and allow the strengthening cold front to shift south and east. Decided to include heavy rain wording from about 5 PM to 11 PM. Even with declining instability overnight, thunder chances could continue given the favorable synoptic dynamics. Anticipate roughly 0.25"-0.5" across the region, but there will areas of locally higher amounts associated with any convection, especially if training cells develop. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 342 AM EDT Wednesday...Cold front a little slow to push east as the upper jet becomes more meridionally oriented, and it will come across piecemeal. The Theta- E boundary crosses through about dawn. Not much of a wind shift, still seeing cooler, drier conditions. Highs in the 70s with some upslope showers possible as the secondary front associated with the shift to northwest winds on Saturday evening. This will usher in a cooler air mass with a few days of below normal temps in store with mostly dry conditions forecast. NWP solutions diverge greatly after Monday with regards to a trough digging into the Northern New England and whether it develops into an upper low. If no upper low develops, then a northern stream shortwave trough will propagate through the region on Wednesday. If an upper low does develop, we could end up on the drier side of things as better moisture gets shunted south. Although if the upper low is close enough to the New England coastline, we could get some wrap around precipitation. Not looking at any significant warm up, just a gradual moderate to near normal values for temperatures. && .AVIATION /17Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday...Expect VFR conditions to prevail at all TAF sites through the forecast period. The one question mark for tonight will be anywhere that sees rainfall this afternoon could see some low stratus of fog set up briefly but will be very isolated altogether. We are seeing thunderstorms pop along the higher terrain this afternoon but most TAF sites are far enough removed from the mountainous terrain (except KMPV) where TS is unlikely. We will monitor KPMV should we need to include mention of TS in a tempo ground. South winds of 8-12 knots will weaken overnight and likely remain less than 10 knots on Thursday. Outlook... Thursday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Friday: Mainly VFR, with local MVFR possible. Likely SHRA, Chance TSRA. Friday Night: Mainly VFR, with areas MVFR possible. Likely SHRA, Chance TSRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA. Saturday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. Slight chance SHRA. && .CLIMATE... High temperatures in the upper 80s to mid 90s are forecast today. Here is a look at the daily record high temperatures for May 27th, along with the all time monthly record high temperatures for May. The all time monthly high temperatures include: 93 at BTV, 90 at MPV, 91 at 1V4 ASOS and 96 at COOP, 96 at MSS, 94 at PBG, and 94 at SLK. Date KBTV KMPV K1V4 KMSS KPBG KSLK 05-27 91|2016 88|1960 86|2016 89|2016 94|2016 88|1914 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Clay/Taber SHORT TERM...Haynes LONG TERM...Haynes AVIATION...Clay CLIMATE...Banacos/Taber/Haynes
Hazardous weather outlook, May 27, 3:02 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 302 AM EDT Wed May 27 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-280715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 302 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Very warm temperatures are expected this afternoon with highs in the upper 80s to lower 90s. Localized heat index values will be near 95 across the urban areas of the Champlain and Saint Lawrence Valleys. Isolated to scattered showers and thunderstorms are expected across the northern Adirondacks and parts of the central and northern mountains in Vermont this afternoon. Any storm that develops will be capable of localized heavy rainfall, brief gusty winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional showers and thunderstorms are likely on Friday into Friday night across the North Country. These storms will have the potential to produce localized very heavy rainfall in a short period of time and isolated gusty winds. The threat for flooding is minimal at this time, given the recent dry spell. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 12:51 PM EDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Burlington VT 1251 PM EDT Wed May 27 2020 VTZ010-012-019-271730- Eastern Rutland-Windsor-Orange- 1251 PM EDT Wed May 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE... NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR COUNTIES... At 1251 PM EDT, a strong thunderstorm was located over Stockbridge, moving northeast at 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Braintree Hill, Barnard, Sharon, Bethel, Randolph, Stockbridge, Royalton, Braintree, Pittsfield, Pomfret, Tunbridge, Rochester, Killington, Chittenden, Bridgewater, South Tunbridge, Randolph Center, East Bethel, West Bethel and South Randolph. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4367 7272 4374 7285 4401 7269 4377 7238 TIME...MOT...LOC 1651Z 220DEG 5KT 4374 7274 Clay
Local storm report, May 27, 1:30 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 4 SW BETHEL 43.79N 72.68W
05/27/2020 WINDSOR VT LAW ENFORCEMENT
REPORTS OF MULTIPLE TREES AND POWER LINES DOWN NEAR
ROUTE 107 AND ABBOTT ROAD. MULTIPLE CUSTOMERS WITHOUT
POWER WITH A LARGE TREE BLOCKING AN INTERSECTION.
&&
EVENT NUMBER BTV2000984
CLAYLocal storm report, May 27, 2:28 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
228 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG ROXBURY 44.10N 72.73W
05/27/2020 WASHINGTON VT LAW ENFORCEMENT
TREES DOWN ALONG 12A.
&&
EVENT NUMBER BTV2000985
CLAYLocal storm report, May 27, 2:30 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 S WATERBURY 44.30N 72.75W
05/27/2020 WASHINGTON VT LAW ENFORCEMENT
TREES AND POWER LINES DOWN REPORTED BY LAW ENFORCEMENT.
&&
EVENT NUMBER BTV2000986
CLAYSpecial weather statement, May 27, 2:54 PM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Burlington VT 254 PM EDT Wed May 27 2020 VTZ008-010-012-018-272000- Windsor-Washington-Eastern Addison-Orange- 254 PM EDT Wed May 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGE...EAST CENTRAL ADDISON...NORTHWESTERN WINDSOR AND SOUTH CENTRAL WASHINGTON COUNTIES... At 254 PM EDT, a strong thunderstorm was located over Granville, moving east at 5 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Braintree Hill, Bethel, Randolph, Rochester, Roxbury, Braintree, Granville, Brookfield, Hancock, Williamstown, Royalton, Northfield, Warren, Ripton, Lincoln, Randolph Center, West Bethel, East Braintree, Alpine Village and Brookfield Center. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4387 7290 4405 7293 4413 7257 4381 7259 TIME...MOT...LOC 1854Z 264DEG 6KT 4397 7282 Clay
Local storm report, May 27, 3:19 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
319 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG IRONA 44.90N 73.71W
05/27/2020 CLINTON NY FIRE DEPT/RESCUE
TREE DOWN ON A CAR BETWEEN ROUTE 13 AND 11. MULTIPLE
TREES DOWN NORTH OF ROUTE 11 NORTH OF IRONA.
&&
EVENT NUMBER BTV2000987
CLAYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:34 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 56 min |
| May 27, 4:21 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 39 min |
| May 27, 5:00 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.